Thunderstorm Wind, Smyth
- When
- August 21, 12:35 PM EST
- Where
- Smyth County, Adwolf
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 36.780, -81.580
Trees were blown down.
A frontal boundary to the northeast, kept an unstable environment over the area during the afternoon of August 21st. An upper disturbance passed overhead which helped to trigger numerous thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A frontal boundary to the northeast, kept an unstable environment over the area during the afternoon of August 21st. An upper disturbance passed overhead which helped to trigger numerous thunderstorms. Some of of these storms were severe with damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 21, 9:26 AM EST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1026 AM EDT TUE AUG 21 2007 .SYNOPSIS... A WEAK FRONTAL BOUNDARY WILL CONTINUE TO MEANDER ACROSS PARTS OF THE AREA THROUGH MID WEEK BEFORE DISSIPATING. STRONG HIGH PRESSURE SHOULD BUILD BACK IN FROM THE SOUTHWEST BY WEEKS END KEEPING HOT AND HUMID WEATHER GOING INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... THE WEDGE SLID FATHER DOWN THE EAST COAST OVERNIGHT...BUT IS SHALLOWER THAN YDAYS AND IS BURNING OFF QUICKER. HAVE ADJUSTED TEMPS UP A BIT THIS AFTERNOON. DRY GROUND WILL ALSO ALLOW TEMPS TO JUMP QUICKLY WITH FULL SUN. IMPRESSIVE WAVE OF SHOWERS AND STORMS (LEFTOVERS FROM ERIN) CURRENTLY MOVING EAST THRU CENTRAL KY. ALTHOUGH MIXING MAY DISRUPT INFLOW INTO THE SYSTEM AND WEAKEN IT DURING THE DAY...UPPER SUPPORT FOR THE WAVE WILL LIKELY TRIGGER SCTD CONVECTION INTO OUR WESTERN COUNTIES EARLY THIS AFTN AND SPREAD THEM EAST THRU THE AFTERNOON. DRIER AIR OVER THE SOUTHSIDE VA AND NORTH-CENTRAL NC WILL LIMIT CONVECTION THERE. BUMPED UP POPS OVER THE NORTH AND WEST FOR THE AFTN. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... SHORT WAVE MOVING OVER NORTH CAROLINA WILL ALLOW THE WEDGE TO SINK BACK INTO THE REGION. THIS SHOULD BRING BACK A LOW DECK TO AREAS EAST OF THE BLUE RIDGE. GOING INTO WEDNESDAY...NAM IS HANGING ON TO THE DIRTY WEDGE A LITTLE LONGER THAN THE GFS...WHICH IS CAUSING THE MET TO BE ABOUT 5F TO 10F COOLER THAN THE MAV. GFS IS SHOWING A NORTHEASTERLY WIND WHICH WOULD SUGGESTION NAM IS NOT THAT MUCH OF AN OUTLIER. WITH SOME QUESTIONS TO WHO IS RIGHT...I LOWERED EASTERN TEMPS BELOW MAV BUT STILL KEEP THEM WARM. SOUTHEAST WV AND EXTREME SW VA WILL REMAIN UNINFLUENCED BY THE WEDGE AND CLOUDS...THEREFORE TEMPERATURES WILL WARM ABOVE NORMAL. ALSO IN THE AREA...BOUNDARY AND AFTERNOON HEATING SHOULD IGNITE A FEW THUNDERSTORMS AS FLOW BRIEFLY BACKS TO THE SOUTHWEST DURING THE AFTERNOON. FLOW ALOFT BECOMES NORTHEASTERLY WEDNESDAY NIGHT AND SHOWERS WILL DISSIPATE WITH LOSE OF HEATING. THURSDAY...EVEN MORE OF A DIFFERENCE WITH THE MODELS AND THE WEDGE. NAM IS HOLDING STRONG WITH THE WEDGE WHICH HAS TEMPERATURES 10F-15F COOLER THAN GFS. WITH THE UPPER LEVEL RIDGE REGAINING CONTROL OF THE REGIONS WEATHER...WILL NOT CHANGE MUCH TO THURSDAY GRIDS AND KEEPING TEMPERATURES WARM AND NEAR MAV. && .LONG TERM /THURSDAY THROUGH MONDAY/... SAME STORY DIFFERENT DAY. GFS WARMS 850 MB TO 22-23C ON FRIDAY WHICH WOULD LIKELY PRODUCE THE WARMEST DAY OF THE WEEK. GUIDANCE HAS MID-90S EVEN IN THE NRV AND NEAR 90 GREENBRIER VALLEY. COULD DEFINITELY BE THREATENING RECORDS HIGHS AGAIN...WITH DEPARTURES FROM CLIMO APPROACHING PLUS 10 TO 15 DEGREES. THROUGH MOST OF THE LATE WEEK AND INTO THE WEEKEND NO REAL FRONTAL BOUNDARIES TO SPEAK OF OTHER THAN WHAT OUTFLOWS MAY DEVELOP FROM ANY THUNDERSTORMS. WITH SURFACE DEWPOINTS IN THE 60S AND LOW 70S THERE WILL BE PLENTY OF LOW-LEVEL MOISTURE BUT NOT MUCH IN THE WAY OF UPPER LEVEL SUPPORT. THE SOUTHEASTERN U.S. RIDGE REMAINS DOMINANT IN THE EXTENDED ALTHOUGH HEIGHTS RISE OFF THE SOUTHEAST COAST BY MONDAY AS SOME NORTHERN STREAM ENERGY TRIES TO FLATTEN OUT THE RIDGE BY EARLY NEXT WEEK. THE SURFACE REFLECTION IS A FRONTAL PASSAGE BY MONDAY WHICH MAY HELP DROP 850 TEMPS BACK INTO THE UPPER TEENS AND SURFACE TEMPERATURES CLOSER TO NORMAL BUT STILL LIKELY A FEW DEGREES ABOVE. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... DIRTY WEDGE WITH NORTHEASTERLY FLOW WILL KEEP IFR CEILINGS AND MVFR VISIBILITIES EAST OF THE BLUE RIDGE THROUGH THE MORNING. WITH WESTERLY FLOW ALOFT...THIS LOW DECK WILL ERODE FROM WEST TO EAST WITH LYH BECOMING THE LAST TO BREAK OUT. VFR CONDITIONS SHOULD RETURN TO ALL SITES BY 16Z TUESDAY. THERE IS A CHANCE FOR AFTERNOON CONVECTION WITH THE BEST FOCUS NORTH OF LWB-HSP. RAIN CHANCES DECREASE TONIGHT WITH MVFR FOG FORMING ACROSS THE AREA. LOW CLOUD DECK MAY RE-ENTER THE EAST ONCE AGAIN TONIGHT. FOR THE REMAINDER OF THE WEEK...SUMMER TIME PULSE CONVECTION IS POSSIBLE EACH AFTERNOON AND EVENING. && .CLIMATE... ROANOKE...BLUEFIELD...AND BLACKSBURG ALREADY AHEAD OF A PACE TO BREAK MONTHLY AVERAGE AUGUST HEAT RECORDS LOOKING AT DATA THROUGH AUGUST 20. ROANOKE OVER 2 DEGREES AHEAD OF THE PREVIOUS RECORD PACE FOR THE FIRST 20 DAYS BACK IN THE DROUGHT YEAR OF 1988. THE NEXT 7 DAYS WILL DO NOTHING BUT PAD THOSE NUMBERS. DANVILLE ON PACE FOR 2ND HIGHEST...WHILE LYNCHBURG WITH A LONGER PERIOD OF RECORD AND SOMEWHAT LESS EXTREME HEAT IS NOT IN THE TOP 10 YET. RAINFALL NUMBERS ARE NOT MUCH BETTER AND SEVERAL STATIONS COULD STILL SET ALL-TIME DRIEST AUGUST...BLACKSBURG HAS ONLY 0.12 INCHES THIS MONTH. WITH THE HEAT/DRY COMBINATION THE DROUGHT CONDITIONS ARE LIKELY TO WORSEN ACROSS THE AREA. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...JS/RCS SHORT TERM...RCS LONG TERM...PC AVIATION...RCS CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 127 PM EDT TUE AUG 21 2007 NCZ001-002-018-VAZ007-009>020-022>024-032>035-045>047-059-WVZ042>045- 221730- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-CAMPBELL- APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 127 PM EDT TUE AUG 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS DEVELOPING THIS AFTERNOON COULD YIELD DAMAGING WINDS IN A FEW AREAS. ISOLATED LARGE HAIL IS ALSO POSSIBLE BUT THE MAIN THREAT WILL BE SEVERE STRAIGHT-LINE WINDS THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ043-044-058-221730- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA- HALIFAX- 127 PM EDT TUE AUG 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS AN INCREASED FIRE DANGER ACROSS NORTH CAROLINA AND SOUTHERN VIRGINIA THIS AFTERNOON AND EVENING. THE COMBINATION OF HOT TEMPERATURES AND DRY CONDITIONS WILL RESULT IN AN ELEVATED FIRE DANGER THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1211 PM EDT TUE AUG 21 2007 NCZ001>006-018>020-VAZ032-033-043-044-058-212200- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...STUART... ROCKY MOUNT...MARTINSVILLE...DANVILLE...SOUTH BOSTON 1211 PM EDT TUE AUG 21 2007 ...INCREASED FIRE DANGER ACROSS NORTH CAROLINA AND SOUTHERN VIRGINIA THIS AFTERNOON AND EVENING... THE COMBINATION OF HOT TEMPERATURES AND DRY CONDITIONS WILL RESULT IN AN ELEVATED FIRE DANGER THIS AFTERNOON AND EVENING. LACK OF RAINFALL HAS RESULTED IN VERY DRY CONDITIONS ACROSS THE AREA WHICH HAS DRIED OUT GRASS AND LEAVES...NATURAL MATERIAL THAT IS VERY RECEPTIVE TO WILDFIRE. TEMPERATURES ACROSS THE PIEDMONT OF NORTH CAROLINA AND INTO EXTREME SOUTHERN VIRGINIA WILL APPROACH THE CENTURY MARK THIS AFTERNOON. THIS COMBINED WITH AN AFTERNOON MINIMUM HUMIDITY OF CLOSE TO 30 PERCENT...AND WIND GUSTS NEAR 20 MILES AN HOUR... WILL MAKE FIRE FIGHTING EFFORTS DIFFICULT IF A BRUSH FIRE OCCURS. FIRE CAN SPREAD RAPIDLY UNDER THESE WEATHER CONDITIONS. FOR YOUR SAFETY...AND THE SAFETY OF OTHERS...PLEASE REFRAIN FROM BURNING DURING THE PEAK HEATING OF THE AFTERNOON. REPORT ANY OCCURRENCE OF WILDFIRE TO YOUR LOCAL FIRE DEPARTMENT. 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 119 PM EDT TUE AUG 21 2007 VAZ007-009>015-018-019-WVZ042-044-045-211815- GRAYSON VA-SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-MONTGOMERY VA- GILES VA-CRAIG VA-MERCER WV-MONROE WV-GREENBRIER WV-PULASKI VA- ALLEGHANY VA- 119 PM EDT TUE AUG 21 2007 AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF WHITE SULPHUR SPRINGS TO ABINGDON...MOVING EAST AT 35 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...MONROE AT 130 PM EDT...WHITETOP...AND CLEAR FORK AT 145 PM EDT...MOUNT ROGERS SUMMIT...GRAYSON HIGHLANDS STATE PARK AND PEARISBURG AT 200 PM EDT...COVINGTON...NEW CASTLE AND WYTHVILLE AT 230 PM EDT... WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. A HEAVY DOWNPOUR OF RAIN ALONG WITH CLOUD TO GROUND LIGHTNING IS ALSO LIKELY. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PEM
The Roanoke radar (KFCX), 119 km away, was scanning. The volume nearest the first event began at 17:36 UTC.
33 thunderstorm wind, 2 hail. Local standard time, as filed.
Trees were blown down.
A tree was blown down over Route 613.
Severe thunderstorms produced estimated wind gusts to 60 mph.
Trees were blown down in the town of Pearisburg.
Trees were blown down on North Main Street in Blacksburg.
Trees were blown down in Atkins.
Trees were blown down in Rural Retreat.
Trees and power lines were blown down on Route 460.
A large tree was blown down on Harding Avenue.
Hail up to the size of nickels fell at Buck Dam.
Trees were blown down.
Hail up to the size of nickels occurred 3 miles northeast of Ivanhoe.
Trees were blown down on the Blue Ridge Parkway.
Numerous trees were downed, and a roof was blown off a small shed.
Large trees were blown down.
Trees were blown down on cars.
A tree was blown over on Route 8.
Trees were blown down.
Trees were blown down.
Many trees were blown down.
Trees were blown down.
Trees were blown down.
Trees were blown down on Route 8.
Four inch tree limbs were blown down.
Trees were blown down.
An automated weather station at the Bath County High School measured a wind gust to 58 mph during a thunderstorm.
Many trees were blown down.
Two large road signs were snapped off. Damage amounts are rough estimates.
Large tree limbs were blown down.
A tree was blown down on Liberty Road.
Trees were blown down along Route 60.
Large tree limbs were blown down.
Trees were blown down along County Line Road between Abilene and Highway 15.
A tree was blown over on Stebbins Road.
A tree was blown down on Clays Mill Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54378, 54379, 54380, 54381, 54382, 54383, 54384, 54385, 54386, 54387, 54388, 54389, 54390, 54391, 54392, 54393, 54394, 54395, 54397, 54398, 54396, 54399, 54400, 54401, 54402, 54412, 54403, 54404, 54405, 54407, 54408, 54406, 54409, 54410, 54411.